Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 14, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 30, 2000, 5:50 PM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2000, 5:50 PM MDT (23:50 UTC)
- Expired
- Aug 30, 2000, 6:15 PM MDT
- In force
- 25 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 15 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:55 PM MDT | Hail 0.88 | Sunland Park, NM | |
| Aug 30, 6:00 PM MDT | Thunderstorm Wind 52 E | Canutillo, TX | A severe thunderstorm downed about a dozen trees in the Upper Valley near El Paso with winds estimated to 60 mph. Penny-size hail also accompanied the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 302354 SVRELP NMC013-TXC141-310015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 550 PM MDT WED AUG 30 2000 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DONA ANA COUNTY IN NEW MEXICO THIS INCLUDES THE CITY OF SUNLAND PARK NORTHWESTERN EL PASO COUNTY IN TEXAS THIS INCLUDES THE CITIES OF...EL PASO...ANTHONY...CANUTILLO * UNTIL 615 PM MDT * AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SUNLAND PARK...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER CANUTILLO AT 555 PM MDT OVER ANTHONY...WESTWAY AT 600 PM MDT LARGE HAIL TO ONE INCH IS LIKELY WITH THESE STORMS...AND WINDS GUSTS OF 50 TO 60 MPH ARE POSSIBLE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATION/AL WEATHER SERVICE FORECAST OFFICE IN EL PASO. LAT...LON 3180 10672 3177 10651 3226 10639 3229 10666
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 1:24 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 30, 1:24 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 124 PM MDT WED AUG 30 2000 SYNOPSIS... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE FORECAST AREA AS DAYTIME HEATING AND INSTABILITY...GENERATED BY A PASSING UPPER LEVEL STORM SYSTEM...ACT ON AVAILABLE LOW LEVEL MOISTURE TO FUEL THE DEVELOPMENT OF SCATTERED THUNDERSTORMS TONIGHT OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS. THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THURSDAY AND FRIDAY AS MOISTURE BECOMES LESS ABUNDANT. DAYTIME TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMALS BY THE WEEKEND. DISCUSSION... SATELLITE IMAGERY INDICATE AN UPPER LEVEL LOW MOVING NORTH INTO SOUTHEASTERN ARIZONA HAS PUSHED THE SUBTROPICAL MOISTURE PLUME MUCH FURTHER EAST THAN PREVIOUSLY FORECAST...RESULTING IN MUCH OF THE FORECAST AREA BEING UNDER CURRENTLY CLEAR SKIES. HOWEVER...WITH DEW POINTS STILL IN THE SIXTIES OVER MUCH OF THE CWA...CONSIDERABLE LOW LEVEL MOISTURE REMAINS TO FUEL THE DEVELOPMENT OF SCATTERED LATE AFTERNOON AND NIGHT TIME THUNDERSTORMS OVER THE REGION TONIGHT. THE UPPER LOW MOVING NORTH THROUGH EASTERN ARIZONA WILL PROVIDE ADDITIONAL INSTABILITY AND LIFT FOR THE AREA THIS EVENING AS WELL. A FEW STORMS IN THE BOOTHEEL AND SOUTHWESTERN MOUNTAINS MAY APPROACH SEVERE LEVELS WITH HAIL AND WIND GUSTS. AVAILABLE MOISTURE WILL DIMINISH THURSDAY AND INTO FRIDAY MAKING THUNDERSTORM DEVELOPMENT LESS LIKELY EXCEPT OVER THE HIGHER MOUNTAINS. IN THE EXTENDED FORECAST PERIOD THE WEEKEND STILL LOOKS DRY WITH A SOUTHWESTERLY FLOW PATTERN ALOFT OVER THE FORECAST AREA CONTINUING THROUGH MIDWEEK. EL PASO BU 65/ 91/ 66/ 93/ 68 31100 LAS CRUCES BU 63/ 89/ 63/ 91/ 64 31100 ALAMOGORDO BU 63/ 89/ 63/ 91/ 63 31100 CLOUDCROFT BB 46/ 69/ 46/ 72/ 48 42210 TRUTH OR CONSEQUENCES BU 63/ 90/ 63/ 91/ 64 31100 SILVER CITY BB 54/ 83/ 55/ 89/} 57 42200 DEMING BU 63/ 90/ 64/ 92/ 64 31100 LORDSBURG BU 63/ 91/ 64/ 94/ 64 41100 SIERRA BLANCA BU 64/ 88/ 62/ 91/ 65 31100 .ELP...NONE 04 N
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.